Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Mar 28, 2021, 9:02 PM EDT for Franklin County, Nash County, Wake County, North Carolina. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 28, 2021, 9:02 PM EDT (01:02 UTC)
- Expired
- Mar 28, 2021, 10:00 PM EDT
- In force
- 58 min
- Issued by
- NWS Raleigh, NC
Counties Franklin County, NC, Nash County, NC, Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 32 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.0 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 197 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 745 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted.
841
WWUS82 KRAH 290102
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
902 PM EDT Sun Mar 28 2021
NCZ008-026-027-040>042-290200-
Nash NC-Johnston NC-Chatham NC-Franklin NC-Wake NC-Granville NC-
902 PM EDT Sun Mar 28 2021
...A LINE OF HEAVY RAIN SHOWERS WILL AFFECT NASH...SOUTHEASTERN
GRANVILLE...WAKE...NORTHWESTERN JOHNSTON...SOUTHEASTERN CHATHAM AND
FRANKLIN COUNTIES UNTIL 1000 PM EDT...
At 902 PM EDT, Doppler radar was tracking a line of heavy rain
showers along a line extending from near Franklinton to near Cary.
Movement was east at 55 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Raleigh, Cary, Rocky Mount, Nashville, Louisburg, Wake Forest,
Garner, Fuquay-Varina, Clayton and Zebulon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around light outdoor objects.
&&
LAT...LON 3625 7813 3613 7786 3614 7771 3584 7785
3574 7818 3551 7868 3558 7891 3553 7896
3561 7907 3587 7891 3587 7883 3592 7881
3596 7872 3601 7870 3603 7875 3607 7875
3615 7851 3618 7849 3616 7842 3627 7831
TIME...MOT...LOC 0102Z 253DEG 49KT 3613 7854 3583 7888
$$
ASWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Mar 28, 7:18 PM EDT, 1 hour 44 minutes earlier.
Area forecast discussion, Mar 28, 7:18 PM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 718 PM EDT Sun Mar 28 2021 .SYNOPSIS... A strong cold front will surge east across the state this afternoon and early evening. Cool and dry high pressure for Sunday night and Monday. Yet, another storm system will affect the region mid-week, followed by the potential for freezing overnight lows by Friday and Saturday. && .NEAR TERM /THROUGH TONIGHT/... As of 425 PM Sunday... ...An organized line(s) of severe thunderstorms is still possible, mainly across eastern and southern NC through the evening... ...Damaging wind gusts is the main severe threat, but large hail and isolated tornadoes are also possible... A potent upper-level shortwave trough will continue to intensify as it traverses the Mid-Atlantic and Northeast today. The attendant strong cold front, which is currently approaching the western slopes of the Appalachians, will move quickly eastward during the afternoon and into the evening before exiting east and offshore. This strong cold front coupled with incredibly strong winds aloft, featuring a 50-60 kt LLJ(confirmed on the 12z/28 GSO sounding) and equally impressive 90kt H5 jet streak that is forecast to further strengthen to 100-110 kt H5 jet streak, will serve as the focus for strong to severe storms. The lead convective band is starting to make inroads through the I- 95 corridor/coastal plain corridor. The weak to moderate destabilization is largely confined to this corridor and this where the severe threat will exit over the next 2 hours before the convection exits the region. Strong effective shear of 55-65 kts will support severe storms capable of producing thunderstorms wind gusts of >60kts, especially with any bowing segments. An isolated tornado and hail will also possible with any embedded supercells. Meanwhile, the strong sfc cold front and attendant secondary line of weak convection is starting to across the mountains and is progged to cross the area during the late afternoon and early evening hours(21 to 03z). Airmass stabilization over the NC Piedmont, from the earlier lead convective band, especially west of US 1, will likely limit convective intensity and severe potential as the second line moves through the area. It's also entirely possible that once the lead band pushes through the eastern/coastal plain zones, that similar stabilizing trends will materialize, keeping the severe threat with the second convective line very low/isolated. The second convective line and sfc cold front will exit the I-95 corridor before midnight. This will be followed by breezy NW winds this evening, clearing skies, and cooling temperatures into the upper 30s NW to mid 40s SE. && .SHORT TERM /MONDAY AND MONDAY NIGHT/... As of 300 PM Sunday... In the wake of the strong upper level trough exiting the region, heights aloft will increase with flow briefly becoming quasi-zonal. At the surface, high pressure will quickly move east across the area before shifting offshore on Tuesday. Weak CAA and associated NWLY wind gusts into the teens through the first half of the day will abate by the afternoon with winds decoupling Monday evening/night as the high shifts overhead. This will result in dry weather with and slightly below-normal temps (2-3 degrees). Highs in the lower to mid 60s. Lows again in the upper 30s north, to lower 40s southeast. && .LONG TERM /TUESDAY THROUGH SUNDAY/... As of 210 PM Sunday... A deep upper level low will cross the Great Lakes and NE on Tuesday bringing SW flow aloft to Central NC. A shortwave trough will exit the Gulf of Mexico on Tuesday and move into the Carolinas by Tuesday evening. Moisture in the low levels along with above average PWs of 1 to 1.60 inches will lift into the region bringing widespread showers on Wednesday into Wednesday night. Confidence for these showers to become severe is low, but a couple of isolated thunderstorms could develop in the overnight period. Thursday morning a strong cold front, pushing out all the remaining showers/storms, will pass over and bring much cooler temperatures with highs in the upper 40s in the NW and low 50s in the SE, this is roughly 20 degrees below average. High pressure will build in behind the cold front Thursday night and will result in dry conditions for the rest of the forecast period. Temperatures will be below freezing on Thursday and Friday nights as the dry northerly winds filter in and the surface high settles into the region. As of now, Easter weekend will be sunny, and dry with high temperatures in the low 60s on Saturday and low 70s on Sunday. && .AVIATION /00Z MONDAY THROUGH FRIDAY/... As of 715 PM Sunday... 24 hour TAF period: A line of showers and thunderstorms (currently moving through KGSO) will move through central NC this evening, impacting KRDU, KFAY and KRWI between roughly 0030Z and 04Z. Given the ambient westerly winds of 12-20 kts, gusting to 25-35 kts, expect the potential for some stronger gusts with the showers/storms as they move over a given terminal. Also expect a decrease in visibility with the heavier rain. In the wake of the line of convection and trailing cold front, winds will become more northwesterly, but continue to be strong and gusty through tonight and much of the day Monday. Skies will also rapidly clear in the wake of the front overnight. -KC Looking ahead: VFR conditions in high pressure will follow until the next frontal system with showers and possibly thunderstorms Wednesday through early Thursday. -CBL && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Badgett/MWS NEAR TERM...CBL SHORT TERM...CBL LONG TERM...CA AVIATION...KC/CBL
Hazardous weather outlook, Mar 28, 9:00 PM EDT, 2 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 900 PM EDT Sun Mar 28 2021 NCZ008>011-025>028-040>043-074>078-083>086-088-089-300100- Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe- Chatham-Wake-Johnston-Wilson-Montgomery-Moore-Lee-Harnett-Wayne- Anson-Richmond-Scotland-Hoke-Cumberland-Sampson- 900 PM EDT Sun Mar 28 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Wind gusts up to 45 mph will accompany a cold front and associated band of showers and isolated thunderstorms across central NC this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Much colder air will follow a cold front late this week. Freezing temperatures are possible both Thursday night and Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007-021>024-038-039-073-300100- Person-Forsyth-Guilford-Alamance-Orange-Davidson-Randolph-Stanly- 900 PM EDT Sun Mar 28 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Much colder air will follow a cold front late this week. Freezing temperatures are possible both Thursday night and Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 28, 7:46 PM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Raleigh NC
746 PM EDT Sun Mar 28 2021
NCZ038-039-073-074-290045-
Stanly NC-Randolph NC-Davidson NC-Montgomery NC-
746 PM EDT Sun Mar 28 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
DAVIDSON...NORTHWESTERN MONTGOMERY...SOUTHERN RANDOLPH AND STANLY
COUNTIES UNTIL 845 PM EDT...
At 746 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near High Rock Lake to
Uptown Charlotte. Movement was east at 50 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Albemarle, Badin Lake, North Carolina Zoo, Seagrove, Plyler, High
Rock Lake, Locust, Badin, Denton and Stanfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
&&
LAT...LON 3522 8048 3550 8030 3551 8018 3558 8021
3564 8029 3565 8027 3566 7955 3562 7955
3551 7973 3551 7977 3548 7977 3529 8006
TIME...MOT...LOC 2346Z 261DEG 41KT 3562 8025 3524 8083Special weather statement, Mar 28, 7:50 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Raleigh NC
750 PM EDT Sun Mar 28 2021
NCZ007>009-023>025-290030-
Vance NC-Durham NC-Alamance NC-Person NC-Granville NC-Orange NC-
750 PM EDT Sun Mar 28 2021
...A LINE OF DEVELOPING THUNDERSTORMS WILL AFFECT NORTHEASTERN
ALAMANCE...PERSON...NORTHWESTERN VANCE...NORTHERN ORANGE...GRANVILLE
AND NORTH CENTRAL DURHAM COUNTIES UNTIL 830 PM EDT...
At 749 PM EDT, Doppler radar was tracking a line of developing
thunderstorms along a line extending from near Roxboro to near
Prospect Hill. Movement was east at 60 mph.
Wind gusts up to 45 mph will be possible with these storms.
Locations impacted include...
Oxford, Roxboro, Rougemont, Concord, Stovall, Carr, Mayo Reservoir,
Bethel Hill, Bushy Fork and Hyco Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
&&
LAT...LON 3654 7838 3623 7863 3614 7936 3624 7928
3624 7915 3654 7914
TIME...MOT...LOC 2349Z 256DEG 53KT 3644 7907 3622 7925
ASSpecial weather statement, Mar 28, 8:06 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Raleigh NC
806 PM EDT Sun Mar 28 2021
NCZ008-009-023>026-039>041-290100-
Chatham NC-Franklin NC-Vance NC-Durham NC-Alamance NC-Randolph NC-
Wake NC-Granville NC-Orange NC-
806 PM EDT Sun Mar 28 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
ALAMANCE...SOUTHERN VANCE...ORANGE...SOUTHERN GRANVILLE...SOUTHERN
RANDOLPH...NORTHWESTERN WAKE...DURHAM...CHATHAM AND NORTHERN FRANKLIN
COUNTIES UNTIL 900 PM EDT...
At 806 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Hillsborough to near
Siler City to 8 miles northeast of Badin Lake. Movement was east at
55 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Raleigh, Durham, Cary, Chapel Hill, Hillsborough, Creedmoor,
Pittsboro, Louisburg, Siler City and North Carolina Zoo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
&&
LAT...LON 3629 7829 3627 7831 3621 7804 3553 7927
3556 7929 3552 7935 3551 8007 3554 8006
3580 7954 3617 7922
TIME...MOT...LOC 0006Z 264DEG 48KT 3613 7917 3581 7945 3554 8000Special weather statement, Mar 28, 8:29 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Raleigh NC
829 PM EDT Sun Mar 28 2021
NCZ008>010-290115-
Vance NC-Warren NC-Granville NC-
829 PM EDT Sun Mar 28 2021
...A LINE OF HEAVY RAIN SHOWERS WILL AFFECT VANCE...WARREN AND
CENTRAL GRANVILLE COUNTIES UNTIL 915 PM EDT...
At 828 PM EDT, Doppler radar was tracking a line of heavy rain
showers along a line extending from 6 miles south of Boydton to 8
miles north of Butner. Movement was east at 60 mph.
Wind gusts up to 40 mph will be possible with these storms.
Locations impacted include...
Henderson, Oxford, Warrenton, Norlina, Littleton, Kittrell, Stem,
Stovall, Middleburg and Macon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
&&
LAT...LON 3644 7792 3638 7791 3630 7794 3620 7801
3621 7805 3621 7811 3625 7813 3626 7817
3625 7819 3627 7831 3623 7834 3623 7838
3619 7840 3618 7880 3629 7880 3654 7851
3654 7790
TIME...MOT...LOC 0028Z 252DEG 52KT 3658 7839 3626 7876
ASSpecial weather statement, Mar 28, 8:38 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Raleigh NC
838 PM EDT Sun Mar 28 2021
NCZ073>076-290145-
Stanly NC-Lee NC-Montgomery NC-Moore NC-
838 PM EDT Sun Mar 28 2021
...A LINE OF HEAVY SHOWERS AND STORMS WILL AFFECT
MOORE...MONTGOMERY... SOUTHEASTERN STANLY AND LEE COUNTIES UNTIL 945
PM EDT...
At 837 PM EDT, Doppler radar was tracking a line of showers and
storms along a line extending from near Biscoe to 10 miles northwest
of Ansonville. Movement was east at 40 mph.
Wind gusts up to 45 mph will be possible with these storms.
Locations impacted include...
Sanford, Southern Pines, Troy, Carthage, Pinehurst, Biscoe,
Whispering Pines, Norwood, Broadway and Mount Gilead.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
&&
LAT...LON 3548 7978 3552 7935 3555 7930 3553 7927
3563 7912 3552 7897 3527 7922 3525 7919
3516 7941 3518 7985 3514 8005 3519 8011
3515 8016 3516 8021 3521 8025 3517 8036
3518 8035
TIME...MOT...LOC 0037Z 271DEG 36KT 3544 7981 3521 8024Special weather statement, Mar 28, 9:02 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
902 PM EDT Sun Mar 28 2021
NCZ008-026-027-040>042-290200-
Nash NC-Johnston NC-Chatham NC-Franklin NC-Wake NC-Granville NC-
902 PM EDT Sun Mar 28 2021
...A LINE OF HEAVY RAIN SHOWERS WILL AFFECT NASH...SOUTHEASTERN
GRANVILLE...WAKE...NORTHWESTERN JOHNSTON...SOUTHEASTERN CHATHAM AND
FRANKLIN COUNTIES UNTIL 1000 PM EDT...
At 902 PM EDT, Doppler radar was tracking a line of heavy rain
showers along a line extending from near Franklinton to near Cary.
Movement was east at 55 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Raleigh, Cary, Rocky Mount, Nashville, Louisburg, Wake Forest,
Garner, Fuquay-Varina, Clayton and Zebulon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around light outdoor objects.
&&
LAT...LON 3625 7813 3613 7786 3614 7771 3584 7785
3574 7818 3551 7868 3558 7891 3553 7896
3561 7907 3587 7891 3587 7883 3592 7881
3596 7872 3601 7870 3603 7875 3607 7875
3615 7851 3618 7849 3616 7842 3627 7831
TIME...MOT...LOC 0102Z 253DEG 49KT 3613 7854 3583 7888
ASThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 8:06 PM EDT | Special Weather Statement | RAH | Chatham, Durham, Franklin, Orange | 54 min |
| Mar 28, 8:29 PM EDT | Special Weather Statement | RAH | Granville, Vance, Warren | 46 min |
| Mar 28, 8:38 PM EDT | Special Weather Statement | RAH | Lee, Montgomery, Moore | 67 min |
| Mar 28, 9:19 PM EDT | Special Weather Statement | RAH | Cumberland, Harnett, Hoke, Richmond, Scotland | 56 min |
| Mar 28, 9:48 PM EDT | Special Weather Statement | RAH | Edgecombe, Halifax, Johnston, Nash, Wayne, Wilson | 57 min |
| Mar 29, 3:26 AM EDT | Frost Advisory | RAH | Alamance, Anson, Chatham, Davidson, Durham, Edgecombe and 22 more | 29 hr |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.